Wisconsin, 2023

Hail and Damaging Winds in Wisconsin, July 16, 2023

July 16, 2023 · NWS GRB · 4 events in 3 counties and zones

A cold front combined with strong upper level dynamics and instability to produce scattered strong to marginally severe thunderstorms during the early evening hours on Sunday (7/16). The strongest storms produced hail up to penny size and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A cold front combined with strong upper level dynamics and instability to produce scattered strong to marginally severe thunderstorms during the early evening hours on Sunday (7/16). The strongest storms produced hail up to penny size and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 16, 2:15 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 16, 2:15 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
315 PM CDT Sun Jul 16 2023

New Information added to update section

.UPDATE...
Issued at 313 PM CDT Sun Jul 16 2023

Continuing to monitor some high-based and low-topped convection
ahead of a cold front entering the northwest portion of the
forecast area. Showers and storms have been gradually increasing
in areal coverage since 2 pm CDT north of highway 29. Proximity
soundings (RAP) are strongly inverted-V with steep 0-3 km LRs
thus certainly some wind gust potential with any storms that can
maintain a decent updraft and dump some water into the dry
boundary layer for additional evaporative cooling. Will continue
to handle with SPSs for now with potential for a few localized
wind gusts to 50 mph. Storms will gradually move southeast across
the remainder of the forecast area and should gradually weaken
after 00Z.

&&

.SHORT TERM...Tonight and Monday
Issued at 155 PM CDT Sun Jul 16 2023

The main concerns for the short term forecast will be:
-Rain and a few storms this afternoon and evening
-Lingering smoke aloft from the Canadian wildfires
-Another small showers chance tomorrow

Storms Today:
A weak cold front will work its way across the region this
afternoon and evening, bringing showers with a chance of thunder
to the region. The main front is still in northwestern WI, but
some of the showers and a few storms will work their way into
north-central WI by the mid afternoon. Dynamics along the front
will be the main driver for any thunderstorm development, with
fairly impressive bulk shear around 35 knots and strong vorticity
advection along the left exit region of an upper level jet.
Despite the forcing however, instability remains at a premium,
with more modest CAPE values around 500 to 700 J/kg and only
modest mid-level lapse rates. As a result, storms will likely be
fairly scattered with the frontal passage. Stronger storms will
likely be relatively brief, arising only where the strongest
forcing aligns with the better instability. The main thunderstorm
concerns will be wind gusts mixing to the surface and small hail.
Severe weather still seems unlikely at this time.

Smoke:
Smoke has rapidly improved over the course of the day, with
surface visibility from smoke around 3 miles this morning lifting
to relatively unlimited visibility at the surface. Some hazy skies
and light smoke at the surface will remain through at least
midnight however, especially across central to east-central
Wisconsin, including the Fox Valley. There area a few hints that
some haze will return Monday afternoon, but for the most part the
worst of the smoke will be out of the region for now.

Showers Monday:
Another weak shortwave will work its away across the north on
Monday, producing cloudy skies along the Upper Peninsula border.
Some light precipitation will be possible out of this layer at
times, but no thunder is currently expected. The rest of the area
will predominantly see dry conditions.

Aside from the concerns above, temperatures will be a few degrees
cooler than last night, with lows in the upper 40s to middle 50s.
Tomorrow, high temperatures are forecast to be in the upper 60s to
upper 70s.

.LONG TERM...Monday Night Through Sunday
Issued at 155 PM CDT Sun Jul 16 2023

Overall, no significant changes to the long term portion of this
forecast package.

As far as the big picture is concerned, large-scale upper-level
pattern will undergo a rapid transition as the upper-level low
that has been loitering around southern Hudson Bay finally
releases to the northeast by 12Z Tuesday allowing upper-level
heights to rebound over the western Great Lake with flow becoming
strongly zonal. Unfortunately, consensus of medium range guidance
is also locking in on another pesky upper-level circulation over
southern Canada that will slowly drift southeast and becoming
situated somewhere just north of Lake Superior by 12Z Thursday.
With the fast zonal flow in place, confidence remains low during
the mid-week in terms of timing of aforementioned upper-low and
any weaker impulses that may eject from this primary system into
the forecast area.

In response to the approaching upper-level system, broad upper-
level PVA in concert with low-level WAA will increase late
Wednesday over the northwest portion of the forecast area, in
concert with an approaching cold front. At least initially, deeper
boundary layer moisture, steep mid-level LRs and best overall
instability will be somewhat limited as these will be mostly
bottled up across the central plains near a strong W-E baroclinic
zone that will be host to MCS activity there. Thus, it appears
precipitation late Wednesday into Wednesday night will be on the
lighter side and mostly confined to the Northwest half of the
forecast area.

On Thursday, the upper-level low pressure system and associated
surface low pressure system and cold front will likely be located
somewhere over Wisconsin with additional shower and thunderstorm
activity probable. Whether or not any of the convective activity
is able approach severe limits later in the day will largely
depend on cloud cover, extent of lingering morning activity and
how progressive the surface cold front will translate across the
forecast area. Regardless, the period from roughly 06Z Thursday
through 00Z Friday will be rather unsettled. Given the above
uncertainty, stayed close to blended temperature guidance during
this period.

Model consensus for Friday suggests that although surface low
pressure will be east of the forecast area, some E-W orientated surface
troughing may persist suggesting perhaps some diurnal shower
activity, especially into the afternoon.

By early next weekend, it appears we will be back into a more NW
flow regime with some potential for some weaker, moisture limited
impulses dropping southeast across the area from time to time.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1252 PM CDT Sun Jul 16 2023

A weak cold front will pass through the region this afternoon and
evening, keeping scattered mid-level clouds in place and producing
some rain showers a few thunderstorms. Confidence on location was
not high enough to make the prevailing group for any one site, but
made a mention of vicinity precipitation for each TAF site as the
cold front crosses the region. Aside from the active weather,
smoke and gusty winds will also hang around into the evening
before departing by late overnight. Quieter conditions are
expected for Monday morning, before winds begin to increase again
for portions of the region. There is some potential for an MVFR
cloud deck across the far north tomorrow, which may work its way
into RHI Monday afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.........ESB
SHORT TERM.....Uhlmann
LONG TERM......ESB
AVIATION.......Uhlmann
Hazardous weather outlook, Jul 16, 1:15 PM CST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
215 PM CDT Sun Jul 16 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171915-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
215 PM CDT Sun Jul 16 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are possible late this afternoon, especially
north of Highway 29. The strongest storms could produce gusty
winds to 45 mph and small hail. The storms will gradually weaken
as they move southeast across the remainder of the forecast area
this evening.

Wildfire smoke from Canada may lead to reduced air quality at
times primarily south of Highway 29. An Air Quality Advisory is
in effect for east central Wisconsin and areas south until
midnight.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Thunderstorms are possible late Wednesday through Thursday. It's
too early to determine whether any of the storms will approach
severe limits.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed today and tonight.

LMZ521-522-541>543-171915-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
215 PM CDT Sun Jul 16 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Scattered thunderstorms are possible this afternoon and evening.
Any thunderstorms could pose a hazard to mariners.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Thunderstorms are possible Wednesday through Thursday. Any
thunderstorms could pose a hazard to mariners.

In the hours before

Special weather statement, Jul 16, 1:39 PM CST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Green Bay WI
239 PM CDT Sun Jul 16 2023

WIZ005-010>013-018-019-021-162045-
Vilas WI-Langlade WI-Florence WI-Northern Oconto County WI-Oneida WI-
Forest WI-Northern Marinette County WI-Lincoln WI-
239 PM CDT Sun Jul 16 2023

...A strong thunderstorm will impact portions of Forest, Lincoln,
Vilas, Florence, northern Marinette, Oneida, northern Oconto and
Langlade Counties through 345 PM CDT...

At 239 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rhinelander, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Crandon, North Otter Creek Natural Area and Goodman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4614 8909 4602 8882 4601 8868 4599 8867
      4602 8853 4599 8849 4600 8846 4598 8842
      4599 8838 4596 8833 4513 8829 4512 9005
      4598 9004 4598 8993 4630 8993
TIME...MOT...LOC 1939Z 271DEG 36KT 4563 8944

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EB
Special weather statement, Jul 16, 2:47 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Green Bay WI
347 PM CDT Sun Jul 16 2023

WIZ005-010>013-018-019-021-162145-
Vilas WI-Langlade WI-Florence WI-Northern Oconto County WI-Oneida WI-
Forest WI-Northern Marinette County WI-Lincoln WI-
347 PM CDT Sun Jul 16 2023

...A broken line of strong thunderstorms will impact portions of
Forest, Lincoln, Vilas, Florence, northern Marinette, Oneida,
northern Oconto and Langlade Counties through 445 PM CDT...

At 346 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rainbow Flowage to 6 miles east of Willow
Reservoir to near Spirit. These storms will be capable of producing
brief gusty winds and isolated areas of small hail. Movement was
east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Rainbow Flowage around 350 PM CDT.
  Eagle River, Newbold and Woodboro around 400 PM CDT.
  Rhinelander around 405 PM CDT.

Other locations in the path of these storms include Crystal Lake
Scout Reservation, Tomahawk, Gilbert, Headwaters Wilderness, Harrison
and Parrish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4614 8909 4602 8882 4598 8864 4602 8853
      4592 8810 4581 8813 4575 8787 4568 8778
      4566 8783 4560 8777 4556 8779 4556 8783
      4550 8779 4544 8786 4539 8786 4537 8830
      4517 8830 4512 9005 4576 9004 4621 8945
TIME...MOT...LOC 2046Z 272DEG 31KT 4587 8943 4568 8972 4548 9008

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Uhlmann
Special weather statement, Jul 16, 3:26 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Green Bay WI
426 PM CDT Sun Jul 16 2023

WIZ011-013-019-021-073-162230-
Southern Marinette County WI-Langlade WI-Northern Oconto County WI-
Forest WI-Northern Marinette County WI-
426 PM CDT Sun Jul 16 2023

...Strong thunderstorms will impact portions of southeastern Forest,
Marinette, northern Oconto and east central Langlade Counties through
530 PM CDT...

At 425 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Goodman to near McCaslin Mountain Natural
Area to near Carter. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Goodman around 430 PM CDT.

Other locations in the path of these storms include Wausaukee, Bear
Paw Scout Camp, Crivitz and Pound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4518 8743 4514 8758 4513 8757 4503 8797
      4535 8890 4542 8858 4548 8846 4567 8836
      4554 8781 4550 8779 4535 8789 4537 8787
      4534 8785 4535 8775 4539 8770 4537 8766
      4520 8774 4513 8768 4512 8768 4521 8741
TIME...MOT...LOC 2125Z 291DEG 35KT 4558 8830 4545 8837 4540 8849 4535
8871

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Kieckbusch
Special weather statement, Jul 16, 4:02 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Green Bay WI
502 PM CDT Sun Jul 16 2023

WIZ013-021-073-162245-
Southern Marinette County WI-Northern Oconto County WI-
Northern Marinette County WI-
502 PM CDT Sun Jul 16 2023

...Strong thunderstorms will impact portions of central Marinette and
northern Oconto Counties through 545 PM CDT...

At 501 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Pembine to 6 miles northeast of
Wausaukee to near Crivitz to near Mountain. Movement was east at 45
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crivitz, Wausaukee, Townsend, Middle Inlet, Lakewood, Amberg,
Athelstane, Boot Lake Campground, Mcallister and Governor Thompson
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4535 8758 4534 8765 4522 8743 4522 8721
      4533 8705 4521 8719 4522 8773 4518 8774
      4517 8785 4521 8868 4533 8865 4536 8824
      4545 8806 4569 8788 4569 8780 4550 8779
      4535 8788 4539 8770 4539 8699
TIME...MOT...LOC 2201Z 270DEG 39KT 4563 8783 4544 8786 4529 8808 4524
8854

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Kieckbusch
Special weather statement, Jul 16, 4:26 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Green Bay WI
526 PM CDT Sun Jul 16 2023

WIZ019>021-030-031-074-162330-
Southern Oconto County WI-Shawano WI-Langlade WI-
Northern Oconto County WI-Marathon WI-Menominee WI-
526 PM CDT Sun Jul 16 2023

...Strong thunderstorms will impact portions of northeastern
Marathon, Menominee, central Oconto, southern Langlade and Shawano
Counties through 630 PM CDT...

At 525 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Smokey Falls, or 20 miles north of Shawano, moving east at 45
mph. Additional thunderstorms were forming to the west which will
also impact the area.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Antigo, Gillett, Wittenberg, Mountain, White Lake, Big Smokey Falls,
Bear Paw Scout Camp, Gardner Dam Scout Camp, Legend Lake and Keshena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4519 8940 4519 8819 4511 8819 4511 8813
      4484 8810 4483 8946
TIME...MOT...LOC 2225Z 271DEG 43KT 4507 8868

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KLJ
Special weather statement, Jul 16, 4:44 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Green Bay WI
544 PM CDT Sun Jul 16 2023

WIZ022-162345-
Door WI-
544 PM CDT Sun Jul 16 2023

...Strong thunderstorms will impact portions of northern Door County
through 645 PM CDT...

At 544 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Cedar River to 10 miles east of
Menominee. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Ephraim around 600 PM CDT.

Other locations in the path of these storms include Newport State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4533 8681 4525 8690 4519 8692 4516 8697
      4510 8695 4505 8703 4509 8736 4512 8737
      4517 8743 4522 8740 4525 8734 4522 8728
      4522 8721 4533 8710 4534 8701 4541 8698
      4542 8694 4540 8693 4540 8684 4542 8681
TIME...MOT...LOC 2244Z 274DEG 40KT 4544 8724 4518 8743

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KLJ

The radar

The Green Bay radar (KGRB), 109 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Door

When
July 16, 5:00 PM CST to 5:02 PM CST
Where
Door County, 0.49 mi E of Sister Bay
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.180, -87.110

Thunderstorm winds downed trees in Sister Bay. The time of this report is an estimate based on radar data.

Hail, Door

When
July 16, 5:09 PM CST to 5:10 PM CST
Where
Door County, 0.49 mi E of Sister Bay
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.180, -87.110

Penny size hail fell in Sister Bay.

Hail, Portage

When
July 16, 6:25 PM CST to 6:26 PM CST
Where
Portage County, Amherst
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
44.450, -89.280

Penny size hail fell in Amherst.

Thunderstorm Wind, Winnebago

When
July 16, 6:45 PM CST to 6:46 PM CST
Where
Winnebago County, 0.5 mi E of Neenah
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
44.180, -88.440

Thunderstorms produced a wind gust to 60 mph in Neenah. The time of this report is an estimate based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106826, 1106824, 1106825, 1106828.